Tornadoes · United States · Texas · 2019
EF0 tornado, Fluvanna, Texas, April 30, 2019
This EF0 tornado ran 1.5 miles across Scurry County on April 30, 2019, touching down at 4:27 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 30, 2019
- Touchdown
- 4:27 PM CDT (21:27 UTC)
- Lifted
- 4:31 PM CDT (21:31 UTC)
- On the ground
- 4 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Scurry County
- Touchdown point
- 32.879, -101.138
- Lift-off point
- 32.880, -101.112
- Record number
- 1904301527-01
What the Weather Service recorded
An upper trough was over central New Mexico, and a dryline was across West Texas allowing for good lift. Good instability and moisture were also across the area and there was decent rotation in the atmosphere. These conditions allowed for large hail and a couple of tornadoes to develop in West Texas.
A weak tornado developed near Fluvanna and stayed over open fields. The tornado was observed by a trained spotter from the Snyder Fire Department. A National Weather Service survey was completed with this tornado. No visible damage was indicated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 30, 2:45 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 30, 2:45 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2019
.DISCUSSION...
At 18Z, WV imagery showed the upper trough over central NM, leaving
West Texas and Southeast New Mexico under SW flow aloft. At the
sfc, obs put the dryline from near KROW-KCNM-KINK-KFST-Big Bend
Area. This feature has begun mixing east over the past couple of
hours as winds have veered to SW-W in response to leeside troughing
on the Front Range. High winds have so far failed to materialize in
the Guadalupes, but we're reluctant to cancel the current warning
until after peak heating/mixing.
Mesoanalysis indicates that, unlike 24 hrs ago, there is no cap over
the CWA this afternoon, w/sbcapes in excess of 2500 J/kg east of the
dryline. Mid-lvl lapse rates of 7-8 C/km will maintain the hail
threat, and w/dcapes of ~1200 J/kg running right alone the dryline,
a wind threat is in the mix, as well. Further east, better 0-3km/0-
1km SR helicities are confined to the far ern zones, as well as lwr
LCL heights. Convection has already begun near KFST, and models hint
at bringing a couple of shortwaves thru the lwr Trans Pecos
overnight.
Zonal flow aloft follows the trough, and will persist thru the
weekend. The dryline will stay generally along and east of the
Texas/NM border each day, w/a chance of convection along and east of
this feature. Thu, a cold front will move into the area, courtesy
of a trough traversing the U.S./Canadian border. This will bring
temps down closer to normal Thu-Sat. As post-frontal winds veer to
east Thu night/Fri, they'll back moisture up against the wrn mtns,
expanding chances of convection further west.
Temps rebound to above-normal Sunday, and stay that way into the
extended under dirty ridging that transitions to SW flow aloft by
Monday as the next major trough approaches. A chance of convection
will be possible over the weekend, but long-range models are out of
phase by this time, so we'll keep chances minimal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 89 60 79 / 10 10 0 20
Carlsbad 54 88 54 82 / 0 0 0 0
Dryden 65 92 65 86 / 20 10 10 30
Fort Stockton 59 89 59 87 / 0 0 0 20
Guadalupe Pass 56 81 57 79 / 0 0 0 0
Hobbs 52 85 51 78 / 0 0 0 10
Marfa 49 83 48 85 / 0 0 0 10
Midland Intl Airport 59 90 60 84 / 10 0 0 20
Odessa 59 89 59 84 / 0 0 0 20
Wink 56 90 56 87 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
24/44Hazardous weather outlook, Apr 30, 2:13 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 213 PM CDT Tue Apr 30 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 213 PM CDT Tue Apr 30 2019 /113 PM MDT Tue Apr 30 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening across the Permian Basin and Lower Trans Pecos. Some storms may become strong to severe through this evening, especially across the eastern Permian Basin. The strongest storms will be capable of producing damaging winds, large hail, and perhaps an isolated tornado. Locally heavy rainfall could also result in localized flash flooding. A High Wind Warning will remain in effect for the Guadalupe and Delaware Mountains. Elevated to near critical fire weather conditions are anticipated this afternoon into early this evening in the Guadalupe Mountains where a Fire Danger Statement is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible through the remainder of the week, especially across the eastern Permian Basin and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 30, 3:25 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 PM CDT Tue Apr 30 2019
TXZ075-302115-
Pecos TX-
325 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
415 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McCamey, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 293 and 309.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3073 10236 3081 10243 3102 10220 3100 10219
3101 10218 3100 10214 3099 10209 3100 10205
3098 10201 3099 10199 3096 10195 3095 10193
3093 10192 3093 10189
TIME...MOT...LOC 2025Z 240DEG 49KT 3093 10206
44Local storm report, Apr 30, 3:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
344 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL GREENWOOD 32.03N 101.90W
04/30/2019 E1.75 INCH MIDLAND TX TRAINED SPOTTER
&&
AGARCIALocal storm report, Apr 30, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
423 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 8 SW IRAAN 30.83N 101.99W
04/30/2019 E1.00 INCH Pecos TX TRAINED SPOTTER
HAIL REPORTED AT MM 314 ON INTERSTATE 10.
&&
AGARCIAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
9.5 hours before the tornado, 144 km from the path. April 30, 2019.
- Mixed-layer CAPE
- 1772 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 2793 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.3
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Snyder (SNK), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the touchdown began at 21:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 30, 2019
55 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 30 | 11:53 AM CDT | EF1 | Lincoln, OK | 3.0 | 30 | $3,000 | ||
| April 30 | 12:09 PM CDT | Unrated | Murray, OK | 0.3 | 50 | |||
| April 30 | 12:13 PM CDT | EF1 | Payne, OK | 0.5 | 20 | $20,000 | ||
| April 30 | 12:22 PM CDT | EF1 | Murray, OK | 1.9 | 30 | $1,000 | ||
| April 30 | 1:18 PM CDT | Unrated | Labette, KS | 0.2 | 50 | |||
| April 30 | 2:03 PM CDT | EF0 | Okmulgee, OK | 2.5 | 100 | $30,000 | ||
| April 30 | 2:14 PM CDT | EF0 | Osage, OK | 1.2 | 50 | |||
| April 30 | 2:29 PM CDT | EF1 | Wagoner, OK | 2.3 | 150 | $30,000 | ||
| April 30 | 2:44 PM CDT | EF2 | Washington, OK | 9.8 | 1,300 | $125,000 | ||
| April 30 | 2:51 PM CDT | Unrated | Rogers, OK | 0.1 | 50 | |||
| April 30 | 2:57 PM CDT | EF1 | Nowata, OK | 7.5 | 900 | |||
| April 30 | 3:02 PM CDT | EF1 | Wagoner, OK | 7.8 | 300 | $20,000 | ||
| April 30 | 3:05 PM CDT | EF1 | Boone, AR | 6.6 | 400 | $700,000 | ||
| April 30 | 3:22 PM CDT | EF1 | Lawrence, MO | 3.8 | 100 | $150,000 | ||
| April 30 | 3:42 PM CDT | EF1 | McDonald, MO | 12.3 | 880 | $650,000 | ||
| April 30 | 3:50 PM CDT | EF1 | Taney, MO | 5.4 | 100 | $25,000 | ||
| April 30 | 3:51 PM CDT | Unrated | Mayes, OK | 0.1 | 50 | |||
| April 30 | 3:51 PM CDT | Unrated | Tillman, OK | 0.2 | 30 | |||
| April 30 | 3:52 PM CDT | EF0 | Montgomery, IL | 1.2 | 25 | |||
| April 30 | 4:13 PM CDT | EF0 | Pecos, TX | 0.9 | 200 | |||
| April 30 | 4:15 PM CDT | EF1 | Craig, OK | 6.3 | 800 | $20,000 | ||
| April 30 | 4:25 PM CDT | EF0 | Barry, MO | 5.0 | 200 | $35,000 | ||
| April 30 | 4:29 PM CDT | EF1 | Ottawa, OK | 7.2 | 700 | $100,000 | ||
| April 30 | 4:34 PM CDT | Unrated | Clay, TX | 1.5 | 40 | |||
| April 30 | 4:36 PM CDT | EF1 | Clay, TX | 10.0 | 300 | $40,000 | ||
| April 30 | 5:15 PM CDT | EF0 | Taney, MO | 1.0 | 75 | $20,000 | ||
| April 30 | 5:33 PM CDT | EF1 | Ottawa, OK | 4.1 | 1,100 | $75,000 | ||
| April 30 | 5:41 PM CDT | Unrated | Barry, MO | 0.5 | 50 | |||
| April 30 | 6:15 PM CDT | EF0 | Christian, MO | 1.9 | 50 | |||
| April 30 | 6:25 PM CDT | EF1 | Denton, TX | 1.5 | 150 | $50,000 | ||
| April 30 | 6:44 PM CDT | EF1 | Douglas, MO | 8.6 | 200 | $75,000 | ||
| April 30 | 6:48 PM CDT | EF0 | Barry, MO | 1.9 | 75 | $8,000 | ||
| April 30 | 6:52 PM CDT | EF1 | Denton, TX | 2.9 | 250 | $200,000 | ||
| April 30 | 7:06 PM CDT | EF1 | Douglas, MO | 3.0 | 200 | |||
| April 30 | 7:30 PM CDT | EF1 | Wright, MO | 1.4 | 75 | $250,000 | ||
| April 30 | 7:39 PM CDT | EF1 | Dade, MO | 0.6 | 50 | $50,000 | ||
| April 30 | 7:40 PM CDT | EF1 | Polk, MO | 1.8 | 100 | $300,000 | ||
| April 30 | 7:58 PM CDT | EF0 | Wright, MO | 2.4 | 100 | $100,000 | ||
| April 30 | 8:15 PM CDT | EF1 | Greene, MO | 1.8 | 200 | $25,000 | ||
| April 30 | 8:21 PM CDT | EF1 | Greene, MO | 1.7 | 200 | $300,000 | ||
| April 30 | 8:28 PM CDT | EF2 | Christian, MO | 10.3 | 400 | 3 | $11 million | |
| April 30 | 8:30 PM CDT | EF0 | Dallas, MO | 1.5 | 50 | $68,000 | ||
| April 30 | 8:35 PM CDT | EF1 | Stone, MO | 23.3 | 100 | $125,000 | ||
| April 30 | 9:07 PM CDT | EF3 | Bryan, OK | 27.6 | 1,400 | 2 | 16 | $300,000 |
| April 30 | 9:34 PM CDT | EF1 | Coal, OK | 0.8 | 25 | $5,000 | ||
| April 30 | 9:35 PM CDT | EF1 | Wright, MO | 2.2 | 100 | $60,000 | ||
| April 30 | 9:40 PM CDT | EF0 | Douglas, MO | 2.9 | 100 | |||
| April 30 | 9:51 PM CDT | EF1 | Texas, MO | 5.6 | 100 | |||
| April 30 | 9:58 PM CDT | EF0 | Texas, MO | 6.0 | 50 | |||
| April 30 | 10:03 PM CDT | EF0 | Phelps, MO | 0.6 | 75 | $25,000 | ||
| April 30 | 10:06 PM CDT | EF0 | Phelps, MO | 5.1 | 75 | |||
| April 30 | 10:17 PM CDT | EF0 | Howell, MO | 2.2 | 100 | $12,000 | ||
| April 30 | 10:41 PM CDT | EF2 | Pittsburg, OK | 10.0 | 1,300 | 1 | $1.5 million | |
| April 30 | 11:26 PM CDT | EF1 | Iron, MO | 0.1 | 30 | |||
| April 30 | 11:51 PM CDT | EF1 | LeFlore, OK | 4.4 | 1,000 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.